Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 224, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 15, 1999, 8:11 AM CDT for Douglas County, Pope County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 1999, 8:11 AM CDT (13:11 UTC)
- Expired
- Aug 15, 1999, 9:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Douglas County, MN, Pope County, MN
The radar
The Minneapolis radar (KMPX), 179 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:45 AM CDT | Thunderstorm Wind 50 | Osakis, MN | Two trees damaged. Wind estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 151311 RRA SVRMSP MNC041-121-151400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 811 AM CDT SUN AUG 15 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA POPE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 900 AM CDT * AT 811 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHEAST OF LOWRY...OR ABOUT 5 MILES WEST OF GLENWOOD...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... VILLARD LOWRY LONG BEACH GLENWOOD FORADA THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:35 AM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 3:35 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 335 AM CDT SUN AUG 15 1999 IMPRESSIVE TROUGH IN THE NW STATES WITH DECENT TROPICAL MOISTURE FM SWRN STATES INTO THE NORTHERN/CENTRAL PLAINS LIFTING NEWD AHEAD OF MAJOR TROUGH. BOTH NGM AND 80 KM ETA ARE SIMILAR IN BRINGING PRECIPITABLE WATER VALUES AROUND 1.6 INCHES INTO MN BY LATE AFTN/EARLY EVENING. MODELS ARE ALSO SIMILAR IN SWINGING SHORT WAVE FROM CO TO MN DURING THE DAY. OVERNIGHT SCT PRECIP IN AZ/NM/CO LENDS CREDENCE TO THE SHORT WAVE EVEN THO IT IS TOUGH TO PICK OUT ON WATER VAPOR IMAGERY. HI OVER ERN GRTLAKES RGN WL KEEP DRY AIR ACRS AEL/MSP TO RPD/EAU THIS AFTERNOON...BUT TROPICAL PLUME PLUS INCOMING SHORT WAVE MEANS POPS IN ORDER TODAY FOR THE REST OF OUR AREA. WL SPREAD CHC PRECIP INTO AEL/MSP AND WISC THIS EVENING. SFC LO ALONG WY/SD BORDER ATTM WITH WRM FNT APPARENTLY DRAPED EWD ACRS NRN SD...POSSIBLY INTO WC MN. THO THERE ARE SOME DIFFERENCES... BOTH NGM AND 80KM ETA PLACE WRM FNT A LITTLE NORTH OF CWA BY 00Z... ROUGHLY FROM FAR TO DLH OR MAYBE A BIT NORTH OF THAT. THUS OUR AREA WL WAIT FOR THE INCOMING COLD FRONT FOR BULK OF PRECIP TONIGHT. MODELS HAVE FRONT ALG MN/WI BORDER BY 12Z...SO WL KEEP MN COUNTIES DRY ON MONDAY...AND CONFINE WISC POPS MONDAY TO THE MORNING HOURS. SOME STORMS ALONG THE COLD FRONT COULD BE QUITE WINDY TONIGHT AS UPPER WINDS FIELDS ARE QUITE IMPRESSIVE. 85H AT 50 KNOTS AT MIDNIGHT FROM SERN MN INTO WC WISC...40 OR SO KNOTS AT 7H...AND 100 KNOTS AT 25H. ETA 06Z 85H LIFTED INDICES WELL BLO ZERO IN CNTRL MN. NGM NOT AS STRONG BUT STILL BLO ZERO. MONDAY WILL BE RATHER BLUSTERY AMID WEST WINDS. SECONDARY COLD FRONT ONLY IN NRN MN MONDAY AFTN...AND REMAINS THERE THRU 72 HOURS ACCORDING TO THE AVN. .MSP...NONE KRAUSE
In the hours before
Special weather statement, Aug 15, 4:14 AM CDT, 3 hours 57 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-152100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 414 AM CDT SUN AUG 15 1999 THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHERN AND CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT. A STRONG LOW PRESSURE SYSTEM IN NORTHEAST WYOMING WILL LIFT INTO EASTERN NORTH DAKOTA EARLY THIS EVENING AND INTO NORTHWEST MINNESOTA BY MIDNIGHT. A COLD FRONT EXTENDING SOUTH FROM THE LOW WILL BE PUSHED INTO WESTERN MINNESOTA. STRONG SOUTH WINDS AHEAD OF THE FRONT WILL BRING WARM AND UNSTABLE AIR NORTH INTO THE GOPHER STATE. THUNDERSTORMS ARE EXPECTED TO FIRE AHEAD OF THE FRONT IN WESTERN MINNESOTA BY LATE AFTERNOON AND IN THE EAST LATER THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE GREATEST THREAT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING IN WEST CENTRAL MINNESOTA AND WELL INTO THE NIGHT IN THE EAST. SEVERE WEATHER SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE OVER SOUTHERN AND CENTRAL MINNESOTA. PAULSON
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.